Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 28, 2017, 6:31 AM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 6:31 AM EDT (10:31 UTC)
- Expired
- Jul 28, 2017, 9:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
262
WGUS53 KJKL 281031
FFWJKL
KYC195-281330-
/O.NEW.KJKL.FF.W.0028.170728T1031Z-170728T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
631 AM EDT FRI JUL 28 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Pike County in southeastern Kentucky...
* Until 930 AM EDT
* At 629 AM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Doppler radar estimated
that over an inch of rain has fallen thus far, and that another
inch of rain is expected. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Pikeville, Coal Run Village, Meta, Mcandrews, Jamboree, Argo, Coal
Run, Zebulon, Phelps, Majestic, Kimper, Raccoon, Coleman, Board
Tree, Woodman, Paw Paw and Edgarton.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3751 8200 3744 8211 3750 8259 3761 8260
3757 8213 3757 8214 3755 8213 3756 8211
3755 8210 3756 8208 3753 8205 3755 8204
3754 8202 3754 8200
$$
GEOGERIAN2 follow-up statements
805
WGUS73 KJKL 281106
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
706 AM EDT FRI JUL 28 2017
KYC195-281330-
/O.CON.KJKL.FF.W.0028.000000T0000Z-170728T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
706 AM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR
CENTRAL PIKE COUNTY...
At 703 AM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Excessive runoff will
cause flash flooding of creeks and streams.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
Some locations that will experience flooding include...
Coal Run Village, Meta, Mcandrews, Jamboree, Argo, Coal Run,
Zebulon, Phelps, Majestic, Kimper, Raccoon, Coleman, Board Tree,
Woodman, Paw Paw and Edgarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3751 8200 3744 8211 3750 8259 3761 8260
3757 8213 3757 8214 3755 8213 3756 8211
3755 8210 3756 8208 3753 8205 3755 8204
3754 8202 3754 8200
$$
GEOGERIAN819
WGUS73 KJKL 281329
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
929 AM EDT FRI JUL 28 2017
KYC195-281335-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-170728T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
929 AM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR CENTRAL PIKE COUNTY WILL EXPIRE AT 930
AM EDT...
The heavy rain has ended and there have not been any reports of
flooding in Pike County so far this morning. However a Flash Flood
Watch remains in effect until 8 PM this evening and additional heavy
rain is possible this afternoon. Please be prepared to take action
if future flash flood warnings are issued.
LAT...LON 3751 8200 3744 8211 3750 8259 3761 8260
3757 8213 3757 8214 3755 8213 3756 8211
3755 8210 3756 8208 3753 8205 3755 8204
3754 8202 3754 8200
$$
SBHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:59 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 28, 3:59 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 359 AM EDT Fri Jul 28 2017 .SHORT TERM...(Today through Saturday) Issued at 359 AM EDT FRI JUL 28 2017 The latest surface map features a cold front draped east to west near the Ohio River. PWATs are currently running around 2 inches across eastern Kentucky, with some shower and thunderstorm activity ongoing across portions of the area. Aloft, a short wave trough was rotating south out of the western Great Lakes region. The models are in good agreement with this short wave trough turning more southeastward as it encounters flow around an upper level ridge axis centered near the southern Plains. This will allow the cold front to pass south across our area through the day and into this evening. Expect another day of unsettled weather, with locally heavy rainfall and isolated flash flooding the main concern. Confidence in where the axis of heaviest rainfall will set up remains on the lower side. So, will only highlight the threat in the HWO. Another more limiting factor today will be instability, given the amount of cloud cover in place. Highs will be around 80. POPs will diminish from northwest to southeast this evening and into Saturday, as the trough axis and deeper moisture exit to our east. Lows tonight will range from the lower 60s north of I-64, to the mid 60s near the Tennessee/Kentucky border. Some showers will continue to threaten far southeastern Kentucky through the morning hours, before high pressure builds in across the area. Highs on Saturday will be mainly in the upper 70s, with dew points down into the lower 60s. .LONG TERM...(Saturday night through Thursday) Issued at 333 AM EDT FRI JUL 28 2017 The period begins with an upper level trough continuing to dig SE across the east coast through a good portion of the week. This will combine with a surface high that crests to the NW across the Upper Mississippi River Valley to lead to a extended period of below to near normal temperatures for this time of year. The best reflection of below normal heights for this time of year reside in the 700 to 850 mb levels at 3 plus standard deviations below normal giving way to the aforementioned cooler temperatures, and lesser but still noticeable at the 500 mb level at around 2 standard deviations below normal. Also given the clockwise flow (north to northeast winds) around the surface high the region will experience a welcome decrease in moisture and therefore a break in the sticky airmass normally seen this time of year. This will all combine to lead to a 4 to 5 day period of dry weather. The pattern will begin to swing back toward summer to round out the period. This as the previously mentioned surface high progresses southeast and becomes less defined. Also a upper level trough will sink SE toward the Ohio Valley leading to better chances of POPs. Thinking the slight chance of thunderstorms picked up by the blended guidance is sufficient at this point. High temperatures to round out the period will be near normal for this time of year, but the moisture/muggy conditions will creep back into the region hints with PWATs climbing back above 1 inch by Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 230 AM EDT FRI JUL 28 2017 LIFR or worse stratus will hang in along some ridgetops, including JKL through 09z. Scattered showers will threaten through the night. An approaching cold front will bring numerous showers and scattered thunderstorms to the area during the day on Friday. Ceilings/visibilities will drop down to MVFR at times. Convection will diminish from north to south into Friday evening, with MVFR ceilings remaining in place. Light southwest winds will veer to the north northwest at around 5 kts behind the frontal passage. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 28, 4:27 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 427 AM EDT Fri Jul 28 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 427 AM EDT Fri Jul 28 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms are expected today. Isolated flash flooding will be possible, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:44 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Jul 28, 7:01 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Elliott, Floyd, Harlan and 13 more | 12 hr |
| Jul 28, 2:05 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Rowan | 3 hr |
| Jul 28, 2:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| Jul 28, 2:54 PM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 3 hr |
| Jul 28, 4:10 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Morgan | 5 hr |
| Jul 28, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Perry, Wolfe | 3 hr |
| Jul 28, 4:38 PM EDT | Flash Flood Warning | JKL | Breathitt, Knott | 3 hr |
| Jul 28, 4:38 PM EDT | Special Weather Statement | JKL | Knox, Laurel | 37 min |
| Jul 28, 4:55 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| Jul 28, 5:39 PM EDT | Special Weather Statement | JKL | Bell | 51 min |
| Jul 28, 5:40 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Jul 28, 5:52 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| Jul 28, 6:05 PM EDT | Areal Flood Warning | JKL | Morgan, Wolfe | 3 hr |
| Jul 28, 6:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.